Alert archive / Arizona / Blowing Dust Advisories in 2016
Blowing Dust Advisory 18, NWS Tucson, AZ
NWS Tucson, AZ issued this blowing dust advisory at Jul 27, 2016, 4:11 PM MST for 4 counties in Arizona. It was in force for 49 min.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2016, 4:11 PM MST (23:11 UTC)
- Expired
- Jul 27, 2016, 5:00 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 108 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -347 J/kg
- Mixed-layer LCL
- 2326 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Jul 27, 2:04 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 27, 2:04 PM MST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 204 PM MST WED JUL 27 2016 .SYNOPSIS...Adequate moisture will provide scattered mainly afternoon and evening thunderstorms into this weekend. Perhaps some decrease in coverage will occur around Thursday. Expect hotter than average daytime temperatures through Thursday followed by moderating temperatures by early next week. && .DISCUSSION... Early afternoon radar and satellite imagery reveal developing convection along the Mogollon Rim, eastward through the White Mtns and into the Chiricahua's. Storms have been impressive on radar thus far but have been located in remote areas where ground truth is at a minimum. That being said, it would appear that conditions remain ripe for development across portions of the area through this evening. Full suite of 12z operational models and nearly all of the relevant ensemble guidance has completed. It would still appear that the large scale atmosphere is favorable for convection with the NAM, GFS, and ECMWF all indicating much higher than normal moisture across the area (this verifies well as this morning's 12z KTUS sounding showed 1.62in of precipitable water which is in the 95th percentile for late July) and MLCAPES anywhere from 500-1000 J/Kg. Convective allowing models including the HRRR/HRRRx/UofA WRFs and locally run WRF models all suggest convection will continue to develop in the mountains and be advected southwestward into the lower elevations through late afternoon. The HRRR/HRRRx has taken a bit more of an eastward shift with the line of storms vs. earlier runs but observational trends would suggest this may not be the case. I made some upward adjustments to PoPs earlier in the day and I still think these changes were warranted. Still thinking it could be a particularly active afternoon/evening across southeast Arizona. Confidence in how things will evolve west of Tucson has decreased slightly but still should warrant higher than normal PoPs. As is typically the case this time of year, how convection plays out today will directly influence how active it is tomorrow. Given the likelihood for storms today and the potential for a less than favorable atmosphere, storm coverage should be less on Thursday and that trend has already been reflected in the PoPs. Friday on the other hand should see a return of above normal moisture and modest instability. Some of the longer range hi-res models suggest Friday could be even more active than today and thus PoPs have been elevated for Friday afternoon and evening. Beyond that, it looks to be a favorable pattern through the weekend into next week. Temps will remain at or above normal through the end of the week but should retreat into the low/mid 90s this weekend into next week. && .AVIATION...VALID THRU 29/00Z. Isold to sctd -SHRA and -TSRA, mainly from KTUS E and S thu 28/08z. Brief wind gusts to 50 mph and MVFR conds psbl with stronger TSRA. Otherwise, sfc wind mainly less than 10 kts. Debris cloud cover above 10k ft agl btwn 29/08z and 29/16z with isold -shra/ts. Storms developing once again after 28/17z ovr the higher trrn and drifting SW in the valleys thru 29/00z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered mainly afternoon and evening thunderstorms will continue into early next week. Expect the storms this evening mainly south and east of Tucson. Afternoon temperatures will remain a bit warmer than average through Friday, then drop to near normal by early next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 27, 2:02 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 202 PM MST WED JUL 27 2016 AZZ509-510-272145- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW- 202 PM MST WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245 PM MST... AT 201 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF MORENCI...OR 15 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 25 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAFFORD...THATCHER...PIMA AND SOLOMON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3312 10967 3297 10938 3272 10957 3293 10988 TIME...MOT...LOC 2101Z 038DEG 20KT 3302 10954 LEINS
Special weather statement, Jul 27, 2:38 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST WED JUL 27 2016
AZZ509-510-272230-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
238 PM MST WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 330 PM MST...
AT 237 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF CLIFTON...OR 20 MILES NORTH OF DUNCAN...MOVING
SOUTHWEST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLIFTON...DUNCAN...FRANKLIN AND GUTHRIE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3262 10919 3303 10932 3308 10915 3293 10904
3265 10905
TIME...MOT...LOC 2137Z 046DEG 9KT 3296 10915Special weather statement, Jul 27, 3:40 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
340 PM MST WED JUL 27 2016
AZZ508-509-512-272345-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
340 PM MST WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
445 PM MST...
AT 339 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF STEINS TO 10 MILES NORTHEAST OF BOWIE. MOVEMENT WAS
SOUTHWEST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS. OUTFLOW WINDS MAY ALSO PRODUCE AREAS OF BLOWING DUST
ALONG I-10 BETWEEN SAN SIMON AND BOWIE.
LOCATIONS IMPACTED INCLUDE...
BOWIE...SAN SIMON...KANSAS SETTLEMENT...
PARADISE AND CHIRICAHUA NATIONAL MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3175 10926 3206 10988 3253 10942 3235 10905
3213 10905
TIME...MOT...LOC 2239Z 032DEG 24KT 3229 10906 3246 10939
FRENCHSpecial weather statement, Jul 27, 4:01 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 401 PM MST WED JUL 27 2016 AZZ504-507-513-514-280000- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN- 401 PM MST WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 500 PM MST... AT 400 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF BENSON...OR 30 MILES SOUTHEAST OF TUCSON...MOVING WEST AND SOUTHWEST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... VAIL AND MESCAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3210 11046 3193 11039 3178 11069 3210 11072 TIME...MOT...LOC 2300Z 063DEG 13KT 3199 11050 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:31 PM MST | Severe Thunderstorm Warning | TWC | Pima | 59 min |
| Jul 26, 5:38 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 26, 6:09 PM MST | Special Weather Statement | TWC | Cochise | 36 min |
| Jul 26, 6:26 PM MST | Special Weather Statement | TWC | Santa Cruz | 64 min |
| Jul 26, 7:29 PM MST | Blowing Dust Advisory | TWC | Pima, Santa Cruz | 43 min |
| Jul 26, 7:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Jul 26, 8:02 PM MST | Areal Flood Advisory | TWC | Pima | 58 min |
| Jul 26, 8:25 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 88 min |
| Jul 26, 9:28 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 27, 2:02 PM MST | Special Weather Statement | TWC | Graham | 43 min |
| Jul 27, 2:13 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 62 min |
| Jul 27, 2:31 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 59 min |
| Jul 27, 2:38 PM MST | Special Weather Statement | TWC | Greenlee | 52 min |
| Jul 27, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 46 min |
| Jul 27, 3:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 56 min |
| Jul 27, 3:34 PM MST | Severe Thunderstorm Warning | TWC | Graham | 30 min |
| Jul 27, 3:36 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Jul 27, 3:40 PM MST | Special Weather Statement | TWC | Cochise | 65 min |
| Jul 27, 4:01 PM MST | Special Weather Statement | TWC | Santa Cruz | 59 min |
| Jul 27, 4:12 PM MST | Special Weather Statement | TWC | Cochise | 63 min |
| Jul 27, 4:15 PM MST | Special Weather Statement | TWC | 30 min | |
| Jul 27, 4:19 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 27, 4:28 PM MST | Special Weather Statement | TWC | Graham | 32 min |
| Jul 27, 4:32 PM MST | Flash Flood Warning | TWC | Cochise | 118 min |
Nearby
Blowing Dust Advisories in Arizona, 2016Every blowing dust advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.